Bad reaction to aromatase inhibitors (PAIS?)

Hey all, just posting to join on having PAIS. I’m a 25 year old male who began TRT at 20, and had taken OTC AI’s before Arimidex/Anastrozole, but primarily have taken Arimidex/Anastrozole at up to .5 mg/day to manage e2 sides.

They very first time I used this drug I can remember having a terrible reaction. My dose was around .5 mg or so and in solution from UG lab, and I remember almost instantly having a panic attack/feeling spaced out, and later that day I went swimming and had a brutal cold shock/diving reflex like I’d never has before in the water - like my autonomic nervous system was not reacting properly.

Since then my e2 levels have been kept fairly low, and when they rise, I have a strange mix of both high and low e2 symptoms. Prior to ever using an AI, I did a cycle of testosterone without it, and felt amazing! Huge energy, libido, muscle pump etc. I never should’ve touched it.

I am still on arimidex .5 mg EOD, which seems to keep me functioning somewhat normally.

Here are some symptoms I experience when my e2 rises and I stop taking arimidex, in order of most to least frequent:

  • fatigue
  • insomnia, and very shallow or restless sleep
  • massive anxiety around people/feeling disconnected from others
  • extremely rapid hair loss/fragile hair, ESPECIALLY on the sides of my head around my ears, and otherwise in a patchy/apparently random pattern, NOT typical male pattern baldness patterns
  • bloating in my face
  • puffy and sore nipples
  • poor erection quality
  • painful/swollen testicles and lower abdomen
  • constipation
  • rapid muscle loss/ feeling flat
  • bones and joints feeling frail and painful, e.g. joint pain, a crumbling or stiff sensation in my spine and elbows, almost like the joints are frozen
  • severe fluctuations in body odor (arm pits can go from smelling sweet/estrogenic like a woman’s, to musky or smelling like cat piss
  • tingling in my arms, legs, feet and hands
  • feelings of depression, dissociation, anhedonia, and anxiety
  • inability to focus/ poor cognition
  • decreased memory
  • feelings of vertigo
  • and when e2 becomes very high, I even get delusions and visual hallucinations, like seeing flashes of light, trails behind objects, or objects in peripheral vision that are not really there

When e2 is low, it is pure hell and I get feelings of pain in my wrists and forearms and through my whole body. I even suspect this alters my cartilage or collagen production in my skin and face, which has caused increased stretch marks, wrinkles, and ashy or dry skin, even on my palms and tops of my hands where it’s never happened before.

Taken together, I believe all of my symptoms in some way resemble a systemic disease or auto-immune condition, which I suspected may be the early onset of MS, schizophrenia, or Parkinson’s. I even had an MRI done in 2018 to check for lesions for MS, which came back fine, though I’m thinking of having another done as symptoms have progressed. Estrogens play a critical role in all of these conditions, and this is heavily noted in research.

In fact many, many of the symptoms of this condition, which appears to be progressive and neurodegenerative, appear to resemble Parkinson’s or dementia, especially changes in my autonomic nervous system. This is so frightening that I’m hardly able to acknowledge it, as I am only 25 years old. OH and issues with random muscle spasms, poor fine motor control, and speech/vocal articulation are present also.

Basically I feel like a shell of myself and more similar to my 68 yr old father than a 25 yr old man due to all of this. There appear to be both good and bad days, and I think dopamine production plays a large role, as well as e2 receptor overload/knockout like some have mentioned, as well as DIFFERENTIAL e2 action across different tissues - my bones and joints appear to experience low e2, with pain and cracking, while my nipples may be sore, etc. etc. I suspect LH is somehow implicated also, perhaps LH insensitivity due to overload from repeated AI use.

Still there are days when I feel back to my old self, though this may be wishful thinking and at this phase I’m still optimistic about a recovery, and it can be hard to separate my symptoms from ones I may have dealt with organically (MPB is common in my family, though nobody has it in the atypical fashion like I do).

Please, has ANYONE noticed any improvement in this?

2 Likes

Hello and welcome to the forum. Your first post has been moved to its own “Member Story” topic from Gents93 story - Post Aromatase Inhibitor Syndrome so that @gents93’s story can stand alone .

Let me or another mod know if you are having any trouble making edits that you may wish to make to this topic.

what OTC AI did you take before arimidex

OTC AI was called PES ERASE and PES ERASE Pro

Damn bro, how much T are you taking a week.
Ditch the arimidex bro, is. Nasty stuff, ruins you lipids and give you osteoporosis. Don’t wait!
Estrogen is good for you brain :3
1-s2.0-S0018506X14001846-gr1

Sorry for your pain @b42 . I’ve been there myself for far too long. See I’ve been on arimidex; aromasin & letrozole at different periods dating back to my mid 20s (I’m 39 now). It has been such a hellish ride. You don’t say what’s your current E2 level and what’s your TRT dose? What Testosterone ester are you on? Are you under the supervision of a doctor? Did you have a primary or secondary hypogonadism? On HCG? Starting TRT at 20 is very unfortunate.

Give me high E2 sides over low E2 any day! E2 is way too important. I still get cracking joints and achy wrists to this day. E2 is also implicated in dopamine and serotonin neurotransmission. To put it bluntly, there’re numerous bodily processes that are E2 dependent including libido/emotion, which are largely governed by E2. You need to balance T:E2 to feel your best. There’s a very delicate sweet spot that you can easily miss when trying to balance T:E2 but you’ll know it when you ever hit it. Chronically low E2 is by far the worst thing you could possibly do to your body.

That said, I’d personally ditch arimidex altogether and lower TRT dose so that E2 reaches an optimal range. Many new school TRT docs advocate this very protocol. Testosterone easters also play a role in T aromatization where longer easters tend to aromatize more. Get well soon :pray:t3:

Yes, I also had a severe acute reaction to anastrozole with similar symptoms to yours. I’m surprised you’re even still taking it and would recommend tapering off. Anyways I just posted my story where I talk about it. I have seen improvement but it’s taking it’s sweet time.

Hey guys just an update to answer some of your questions I’m on 100mg Test C divided into 3 doses.

And I haven’t stopped the arimidex because my symptoms become much worse when I do.

Hi bro, i’m in your same situation, with tribulus terrestris. I can’t recover and I’m worsening day by day…

You sure? No way tribulus alone could do this

You do anything to make yourself better? Or are you sitting in your room all day and reading forums. Because you will only go more and more down the hill this way. Im telling this because i care about your condition. Please go outside, exercise and be with your family.

Hi Cooper yes of course I am taking steps to attempt to manage everything.

@gents93 Not sure if you’ve come across this angle but I believe what we’re dealing with is an autoimmune disorder induced by arimidex. This is well documented, here’s one case study and there are many more available


Any thoughts on this?

i just read the entire article, and i don’t think that’s what’s has happened to me. i do believe there’s some kind of auto immune response to estrogen deprivation but not SCLE like the woman had in the case study.

thanks for sharing nonetheless.

2 Likes

I am still suffering same symptoms after 2-3 years of not touching any AIs or SERMs. Though I also remember maybe having more stable condition while I was on them and worsening after stopping, (I think my condition worsened symptom wise a bit after my HCG experiment little over year ago too --> another rise in E2) I am deathly afraid of what would happen if I discontinued them once again if I were to try them, I know I cant be on them for life. My life is pure hell everyday and labs seemingly seem normal so most docs either don’t know how to help or say I am making this up. I have hot flashes all day, itchy chest area, itchy scalp and diffuse thinning, severe fatigue (tired after sleeping 10-12 hours, often waking up every 2 hours at night) this has been going on for years all day everyday. I have no idea what to do because labs don’t indicate clear problem. This is some messed up receptor/oversensitivity issue I believe… Wish I never took that poison.

1 Like

@Lost Do you have a job? Can you drive a car?

Have you checked your 24h cortisol curve? Can be measured from saliva or urine (dutch).